Alert archive / Michigan / Gale Watches in 2021

Gale Watch 20, NWS Gaylord, MI

December 3, 2021

NWS Gaylord, MI issued this gale watch at Dec 3, 2021, 7:51 AM EST. It took effect at Dec 4, 2021, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 3, 2021, 7:51 AM EST (12:51 UTC)
In effect from
Dec 4, 2021, 1:00 AM EST
Expired
Dec 3, 2021, 10:30 AM EST
In force
Issued by
NWS Gaylord, MI

The text

As transmitted.

114 
WHUS73 KAPX 031251
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
751 AM EST Fri Dec 3 2021

LSZ321-322-032100-
/O.CAN.KAPX.SC.Y.0119.211204T0600Z-211204T2200Z/
/O.NEW.KAPX.GL.A.0020.211204T0600Z-211204T2100Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
751 AM EST Fri Dec 3 2021

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Highest gusts up to 40 kt from the northwest and 
  highest waves around 12 feet possible.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...From late tonight through Saturday afternoon.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$

LHZ346>348-032100-
/O.CAN.KAPX.SC.Y.0119.211204T0600Z-211204T2200Z/
/O.NEW.KAPX.GL.A.0020.211204T0600Z-211204T2100Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
751 AM EST Fri Dec 3 2021

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Highest gusts up to 40 kt from the west and highest 
  waves around 8 feet possible.

* WHERE...St Ignace to False Detour Channel, 5NM East of 
  Mackinac Bridge to Presque Isle Light MI including Bois Blanc 
  Island and Presque Isle Light to Sturgeon Pt MI Including 
  Thunder Bay National Marine Sanctuary.

* WHEN...From late tonight through Saturday afternoon.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$

LHZ345-LMZ323-341-342-344>346-032100-
/O.EXT.KAPX.SC.Y.0119.211204T0300Z-211205T0300Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
751 AM EST Fri Dec 3 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EST SATURDAY...

* WHAT...Highest gusts up to 35 kt from the west and highest 
  waves around 7 feet expected.

* WHERE...Portions of Lake Michigan and Lake Huron. 

* WHEN...From 10 PM this evening to 10 PM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ349-032100-
/O.EXT.KAPX.SC.Y.0119.211204T0600Z-211205T0300Z/
Sturgeon Pt to Alabaster MI-
751 AM EST Fri Dec 3 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 AM TO 10 PM EST
SATURDAY...

* WHAT...Highest gusts up to 25 kt from the west and highest 
  waves around 3 feet expected.

* WHERE...Sturgeon Pt to Alabaster MI.

* WHEN...From 1 AM to 10 PM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
615 
WHUS73 KAPX 031530
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1030 AM EST Fri Dec 3 2021

LHZ346>348-032330-
/O.UPG.KAPX.GL.A.0020.211204T0600Z-211204T2100Z/
/O.NEW.KAPX.GL.W.0029.211204T0700Z-211204T2100Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
1030 AM EST Fri Dec 3 2021

...GALE WARNING IN EFFECT FROM 2 AM TO 4 PM EST SATURDAY...

* WHAT...Highest gusts up to 40 kt from the west and highest 
  waves around 8 feet expected.

* WHERE...St Ignace to False Detour Channel, 5NM East of 
  Mackinac Bridge to Presque Isle Light MI including Bois Blanc 
  Island and Presque Isle Light to Sturgeon Pt MI Including 
  Thunder Bay National Marine Sanctuary.

* WHEN...From 2 AM to 4 PM EST Saturday.

* IMPACTS...Strong winds will cause hazardous highest waves 
  which could capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ321-322-032330-
/O.UPG.KAPX.GL.A.0020.211204T0600Z-211204T2100Z/
/O.NEW.KAPX.GL.W.0029.211204T0600Z-211204T2100Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1030 AM EST Fri Dec 3 2021

...GALE WARNING IN EFFECT FROM 1 AM TO 4 PM EST SATURDAY...

* WHAT...Highest gusts up to 40 kt from the northwest and 
  highest waves around 12 feet expected.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...From 1 AM to 4 PM EST Saturday.

* IMPACTS...Strong winds will cause hazardous highest waves 
  which could capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ345-LMZ323-341-342-344>346-032330-
/O.CON.KAPX.SC.Y.0119.211204T0300Z-211205T0300Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1030 AM EST Fri Dec 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 PM EST SATURDAY...

* WHAT...Highest gusts up to 35 kt from the west and highest 
  waves around 7 feet expected.

* WHERE...Portions of Lake Michigan and Lake Huron. 

* WHEN...From 10 PM this evening to 10 PM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ349-032330-
/O.CON.KAPX.SC.Y.0119.211204T0600Z-211205T0300Z/
Sturgeon Pt to Alabaster MI-
1030 AM EST Fri Dec 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 PM EST
SATURDAY...

* WHAT...Highest gusts up to 25 kt from the west and highest 
  waves around 3 feet expected.

* WHERE...Sturgeon Pt to Alabaster MI.

* WHEN...From 1 AM to 10 PM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Dec 3, 6:43 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 3, 6:43 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
643 AM EST Fri Dec 3 2021

.NEAR TERM...(Today through Tonight)
Issued at 337 AM EST Fri Dec 3 2021

...More Light Precipitation Possible Again Today...

High Impact Weather Potential...None is expected.

Northern Michigan will be between an Alberta Clipper moving by to
our south today and another one moving by to our north tonight.
Associated warm air advection/weak forcing and limited amounts of
moisture will likely bring some light precipitation to the region
today. There will likely even be a little lake enhancement later
tonight when over lake instability increases. Precipitation is
expected to be mainly in the form of snow, though rain could mix in
near the lakeshores. Not much snow accumulation is expected today,
generally a half inch or less but an inch or two is possible across
eastern upper tonight. Abundant cloudiness through the period is
expected to lead to small diurnal temperature ranges with highs
today in the low and mid 30s and lows tonight in the mid 20s and low
30s. Light winds today will shift into the west northwest later
tonight and become gusty.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 337 AM EST Fri Dec 3 2021

High Impact Weather Potential...Possibly heavy LES near ANJ for
Saturday. Then freezing rain possibilities for Sunday over N Lower.

Pattern Synopsis/Forecast and Possible Impacts...Saturday, The
models all agree with NW flow over E Upper, and even N Lower, but
the moisture in N Lower gets pushed northeast and the NW flow behind
the clipper looks good with the -14c 850 mb temperature that stays
there through 06z/Sun. This should set up good LES in E Upper, and
it looks like specifically, Chippewa county. The signals are for
moderate to possibly heavy amounts with the wind direction
remaining pretty consistent for about 12 hours. However, a couple of
the models, mainly the GFS, and the HiResW Fv3 look to put a heavy
band to the north of CYAM rather than just south of or on top of
KANJ. There's enough uncertainty, that the amounts are light to
moderate in Chippewa county, but it looks like something that could
be an issue through Saturday evening. However, after 06z/Sun, the
next clipper is moving out of the N Plains, and begins to spread the
snow into the forecast area, and pushes the LES ingredients out of
the area, by 12z/Sun. Sunday, the Low moves out of the Dakotas
pushes east into the Upper Great Lakes. The GFS and ECMWF have
swapped sfc low positions, with the GFS being more southern track
than the ECMWF, which now goes into W Lake Superior. However, at
00z/Monday both have the 850 mb freezing line just north of M-55,
and a little south of M-72. There is a wedge of warm air aloft that
the both models show enough to begin to introduce FZRA/RA as
possibilities from Sunday afternoon into Monday morning. So far
using the FRAM model for the ice accumulation through 12z/Mon,
advisory ice may be warranted for portions of the N Lower. However,
with the low tracks still changing, am a little leery about issuing
something at that is 6th period and beyond. However, we will need to
watch this.

.LONG TERM...(Sunday night through Thursday)
Issued at 337 AM EST Fri Dec 3 2021

High Impact Weather Potential...Monday, morning ice accumulations
to moderate lake effect snow amounts by the afternoon.

Extended (Monday through Thursday)...Monday, Looks like we could see
some of the coldest air of the season, as the -15c or colder air
shows up on the GFS and ECMWF by 00z/Tue with strong NW flow,
producing decent LES through Monday night. Tuesday, we look to get
into the winter season, as a deeper trough digs into the 4 corners
area, however, The sfc low looks to remain well south of the Ohio
Valley. There will be some snow Tuesday night, but with the main
action now in the SE states, which would cut off some of our
moisture transport, we get left with the moisture traveling with
the northern branch feature and smaller amounts. Wednesday, with the
cold air still in place (-10c ish 850 mb temperatures), there could
be some LES off Lake Michigan, but the directions from the models
are SW or SE. SW could impact us, but SE would not. Then 850 mb
temperatures warm enough that the lake effect would probably shut
off Wednesday night. Thursday, another clipper moves into the Upper
Great Lakes, and it looks like rain/snow mix. However, the GFS much
warmer, and may bring enough rain to melt the snow again. We'll
see.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 639 AM EST Fri Dec 3 2021

Mainly cloudy skies with a few snow showers (mixed with rain
today) around at times through the taf period. Light and variable
winds will become light southwest today then shift into the west
northwest and become gusty later tonight. Cigs will hang around
the low end vfr to high end mvfr range.

&&

.MARINE...
Issued at 337 AM EST Fri Dec 3 2021

Light and variable winds becoming light southwest this afternoon.
Winds are then expected to increase and shift into the west
northwest later tonight into Saturday. Posted small craft
advisories across all zones for now but a few gale force gusts are
possible.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 1 AM to 5 PM EST Saturday for
     LHZ345>349.
LM...SMALL CRAFT ADVISORY from 1 AM to 5 PM EST Saturday for LMZ323-
     341-342-344>346.
LS...SMALL CRAFT ADVISORY from 1 AM to 5 PM EST Saturday for LSZ321-
     322.
&&

NEAR TERM...AS
SHORT TERM...JL
LONG TERM...JL
AVIATION...AS
MARINE...AS
Hazardous weather outlook, Dec 3, 3:57 AM EST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
357 AM EST Fri Dec 3 2021

MIZ016>018-020>036-041-042-086>088-095>099-040900-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
357 AM EST Fri Dec 3 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating lake effect snow is expected across eastern upper
Michigan tonight into Saturday.

Accumulating snow and gusty winds are likely Sunday into early
Monday. Freezing rain is also possible. Accumulating lake effect
snow is possible during the day Monday into early Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-040900-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
357 AM EST Fri Dec 3 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 3:49 AM ESTSmall Craft AdvisoryAPX42 hr
Dec 3, 10:30 AM ESTGale WarningAPX30 hr
Dec 3, 3:45 PM ESTWinter Weather AdvisoryAPXChippewa, Mackinac30 hr

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.